Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 146, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2000, 9:40 PM CDT for Woodbury County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2000, 9:40 PM CDT (02:40 UTC)
- Expired
- Jul 11, 2000, 10:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Woodbury County, IA
The radar
The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3053 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 120242 SVRFSD IAC193-120315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 PM CDT TUE JUL 11 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODBURY COUNTY IN NORTHWEST IOWA * UNTIL 1015 PM CDT * AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND FROM 10 MILES NORTHEAST OF PIERSON TO 10 MILES SOUTHWEST OF LAWTON...OR FROM 23 MILES SOUTHEAST OF LE MARS TO 9 MILES SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PIERSON AROUND 945 PM CDT CORRECTIONVILLE AROUND 950 PM CDT CUSHING AND ANTHON AROUND 955 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:30 PM CDT, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 11, 3:30 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT TUE JUL 11 2000 NOT MUCH TIME FOR DISC SO HERE IT GOES. VIGOROUS SHORTWV RIDING OVR RIDGE HAS OBVIOUSLY SPARKED SVR CONVECTION OVR NRN SD. EXPECTING ACTIVITY TO CONT TO BUILD SWD INTO PRIME AIR THIS EVENING. LIFT IS CERTAINLY SOMETHING TO BE CONCERNED ABT WITH MASSIVE LLVL CONVERGENCE AND JET DIV OVER IT. DECENT SFC TROF JUST W OF CWA HELPING TO PROVIDE SOME OF THE LLVL LIFT. CONCERNED ABT WINDS WITH THESE TSTMS. RUC SNDGS GET VERY DRY ALOFT NR THE FROPA. THIS SHOULD HELP ANY EVAP COOLING AND DOWNRUSHING AIR MAKE IT TO THE SFC. INFLOW FOR THESE STORMS IS PRETTY DECENT FOR THIS TIME OF YEAR...BUT ENERGY DEFINITLY WEAKENS HEADING SOUTH. THIS FEATURE PASSES ALLOWING FOR SOME CLEARER SKIES ON WED AND WED NIGHT. SOME DEBRIS LOW CLDS MAY DVLP BEHIND THIS COMPLEX TO THE NORTH. SO WITH THE WINDS SHIFTING TO THE N OR NW OVERNIGHT...ANY OF THESE MAY ADVECT IN TOWARD CWA. HOWEVER SUBSIDENCE IS VERY STRONG WITH DRY AIR ABUNDANT LATE TNGT...SO DIDN'T WANT TO GO TOO WILD WITH THIS AS THEY MAY NOT DVLP. ON THURSDAY...ETA PROGS SOME DECENT PCPN ALONG A WMFNT OVR CWA...WHILE THE AVN PUSHES IT TO ERN NEB. ETA DOESN'T JIVE WELL WITH RECENT CONT OF MRF...AND MAY BE TOO FAST IN TRYING TO DVLP PCPN AHD OF NXT ADVANCING RIDGE RIDER WHICH WL PASS THRU THU NIGHT. CLDS SHOULD DEFINITELY INCR SOMEWHAT ON THU WITH LOW TO MID LVL WAA...BUT AM NOT CONVINCED ANY PCPN WL FALL. THEREFORE LEFT OUT FOR NOW...BUT SOMETHING FOR FUTURE SHIFTS TO WATCH. CONTINUED TO TREND A LITTLE LOWER THAN FWC FOR TEMPS FOR HIGHS...WITH WET AND GREEN GROUND MOST LOCATIONS. .FSD...NONE FUHS
In the hours before
Special weather statement, Jul 11, 8:40 PM CDT, 1 hour before
MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-120200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 840 PM CDT TUE JUL 11 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 572 CANCELLED FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES. IN SOUTHEAST SOUTH DAKOTA... BROOKINGS...LAKE...MOODY...MC COOK...AND MINNEHAHA. IN SOUTHWEST MINNESOTA... LINCOLN...LYON...PIPESTONE...MURRAY AND ROCK. THIS WATCH REMAINS IN EFFECT UNTIL 10 PM FOR NOBLES...COTTONWOOD AND JACKSON COUNTIES OF SOUTHWEST MINNESOTA.
Special weather statement, Jul 11, 9:30 PM CDT, 10 minutes before
IAZ001-012-SDZ066-067-069-070-120250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT TUE JUL 11 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 573 CANCELLED FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA... THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES. IN SOUTHEAST SOUTH DAKOTA... TURNER...LINCOLN...YANKTON AND CLAY. IN NORTHWEST IOWA... LYON AND SIOUX.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 23 min |
| Jul 11, 8:36 PM CDT | Tornado Warning | FSD | Osceola | 24 min |
| Jul 11, 8:52 PM CDT | Tornado Warning | FSD | Plymouth | 23 min |
| Jul 11, 10:04 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.